Steroid-Resistant Docetaxel-Induced Pneumonitis With Air Leak Syndrome: A Rare but Fatal Complication

Read full text
Authors: Innes Turral, Rupak Kundu
Cited by: 1
References: 11

Abstract

Docetaxel, a taxane commonly used in the treatment of metastatic prostate cancer, can occasionally cause pulmonary toxicity, most often presenting as interstitial pneumonitis. Although most patients respond favourably to corticosteroid therapy, a small subset develops a rapidly progressive, steroid-resistant pneumonitis characterised by diffuse alveolar damage, air leak syndromes, and high mortality. This report describes the case of a 74-year-old man with oligometastatic prostate adenocarcinoma who developed such a severe, steroid-refractory pneumonitis after his fifth cycle of docetaxel. Despite prompt drug withdrawal, escalation to high-dose intravenous methylprednisolone, and intensive supportive care, his respiratory status worsened. He subsequently developed pneumothorax, pneumomediastinum, and surgical emphysema. Extensive investigations ruled out alternative causes of respiratory deterioration such as infection, heart failure, vasculitis, and pulmonary embolism. This fatal case illustrates the rare but devastating cytotoxic form of docetaxel-induced lung injury and emphasises the importance of maintaining a high index of suspicion, initiating early diagnostic evaluation, and considering adjunctive immunomodulatory treatment strategies when corticosteroids fail.

Fields of Study & Subjects

Chemotherapy-related skin toxicity Interstitial Lung Diseases and Idiopathic Pulmonary Fibrosis Pleural and Pulmonary Diseases

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e101849–e101849
Publication date
19 January 2026
Language
EN